Nebraska, 2013Damaging Wind in Nebraska, September 8, 2013
September 8, 2013 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced strong winds in northwest Dawes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds in northwest Dawes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 8, 4:53 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 8, 4:53 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT SUN SEP 8 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 345 PM MDT SUN SEP 8 2013
20Z SURFACE ANALYSIS SHOWS LEE-SIDE SFC LOW DEVELOPING OVR
NORTHEAST COLORADO...JUST SOUTH OF KIBM. 12/18Z NAM OUTPUT HAS
BEEN HANDLING THE SITUATION THUS FAR THE BEST SO HAVE GENERALLY
FOLLOWED. AS SUCH...SHOULD SEE THE SFC LOW HOLD NEARLY STATIONARY
THIS EVENING BEFORE EJECTING NORTHEAST INTO THE ERN DAKOTAS WITH
THE APPROACH OF THE MID-LEVEL SHORTWAVE TONIGHT. PREFRONTAL AIR
MASS HAS BEEN SLIGHTLY UNSTABLE MAINLY IN AREAS IN AND NR THE
SOUTHEAST WYOMING MOUNTAINS. HOWEVER...CONVECTION HAS STRUGGLED TO
ROLL OFF THE MOUNTAINS SO FAR. ALTHOUGH DIFFICULT TO PICK OUT ON
THE SFC MAP THIS AFTERNOON...WILL SEE SFC COLD FRONT SWEEP FROM
W-E THRU THE AREA DURING THE EVENING HOURS. UPSTREAM 88D RETURNS
AND SATELLITE PIX SHOW MOISTURE PLUME BEGINNING TO INCH EAST AS
WELL. SO...WILL SEE THUNDERSTORM ACTIVITY THIS EVENING SHIFT EAST
AND TURN MORE SHOWERY OVERNIGHT.
A NOTICEABLY COOLER DAY IN STORE FOR MONDAY AS THICKER CLOUD-
COVER AND CAA BEHIND THE FROPA HOLD TEMPERATURES DOWN. IN
FACT...CURRENT FORECASTED HIGH TEMPERATURES WOULD BE THE COOLEST
DAY IN OVER A MONTH ACROSS MOST OF THE CWA. WITH MOISTURE PLUME
BISECTING THE AREA EXPECT FAIRLY UNSETTLED CONDITIONS...SHOWERY IN
THE MORNING AND MORE COVERAGE DURING THE AFTERNOON HOURS. AXIS OF
INSTABILITY WILL BE FOUND ACROSS THE SOUTHERN NEBRASKA PANHANDLE
WITH PROGD SBCAPES OF 500-700 J/KG. SO WOULD ANTICIPATE BETTER
STORM COVERAGE AND ORGANIZATION THERE.
SFC HIGH BEHIND FROPA WILL SETTLE INTO THE PLAINS FOR MONDAY
NIGHT AND TUESDAY. THIS WILL TURN LLVL FLOW NORTHEASTERLY OUT ON
THE EASTERN PLAINS EFFECTIVELY PROVIDING MOIST UPSLOPE CONDITIONS
ALONG THE EAST SLOPES AND ADJACENT FOOTHILLS. MID-LEVEL MOISTURE
PLUME WILL REMAIN NEARLY STATIONARY OVER THE AREA AGAIN ON TUESDAY
AND WHEN COMBINED WITH AN EJECTING SHORTWAVE FROM A STATIONARY LOW
OVR WRN ARIZONA...WILL SET THE STAGE FOR ANOTHER DAY OF UNSETTLED
AND COOL CONDITIONS. THIS WILL ESPECIALLY BE THE CASE ONCE AGAIN
ALONG THE LARAMIE RANGE AND ADJACENT EASTERN FOOTHILLS OF LARAMIE
COUNTY. MUCH OF EASTERN CENTRAL WYOMING AND THE NORTHERN NEBRASKA
PANHANDLE WILL NOT FARE AS WELL IN THE SYNOPTIC SET-UP...SO HAVE
KEPT PRECIPITATION CHANCES AT MINIMUM. HIGH TEMPERATURES WILL BE
COOLER ON TUESDAY AS MUCH OF SOUTHEAST WYOMING ONLY STRUGGLES INTO
THE 60S. AREAS OF THE WESTERN NEBRASKA PANHANDLE WILL BE LESS
INFLUENCED BY UPSLOPE FLOW...RESULTING IN HIGHS THAT WILL CLIMB
INTO THE 70S AND EVEN SOME LOW 80S.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 345 PM MDT SUN SEP 8 2013
MAIN CHANGE TO THE EXTENDED FORECAST WITH THIS PACKAGE WAS TO
INCREASE POPS (MAINLY INTO THE 40-50 PERCENT RANGE) IN THE
WEDNESDAY-THURSDAY NIGHT TIMEFRAME AS CONFIDENCE IS INCREASING ON A
WIDESPREAD RAIN EVENT. BOTH THE GFS AND ECMWF INDICATE A WEAK UPPER
LOW REMAINING RATHER STATIONARY ACROSS UTAH AT MIDWEEK. THIS PUTS
IN THE CWA ON THE DIFFLUENT EAST/NORTHEAST SIDE OF THE LOW WITH DEEP
MOISTURE. PW VALUES CONTINUE TO BE VERY IMPRESSIVE ON THE MODELS AT
AROUND 1-1.25 INCHES THROUGH THURSDAY NIGHT. CURRENT THINKING IS
THAT MOST OF THE PRECIP WILL BE STRATIFORM...HOWEVER A FEW EMBEDDED
TSTMS AND LOCALLY ENHANCED RAINFALL AMOUNTS WOULD BE POSSIBLE
WITH WEAK INSTABILITY (CAPE OF 250-500 J/KG) AND THE DYNAMIC LIFT.
COOLED TEMPS A FEW DEGREES BUT THEY MAY NEED TO BE COOLED EVEN
FURTHER WITH THE UPSLOPE AND PERSISTENT CLOUD COVER. WILL
DEFINITELY FEEL MORE LIKE FALL AS WE HEAD INTO MIDWEEK.
MODEL DIFFERENCES BETWEEN THE GFS AND ECMWF ARISE BY FRIDAY AND INTO
THE WEEKEND. THE GFS MOVES THE WEAK LOW NORTHEASTWARD ON FRIDAY
ACROSS WYOMING AND THEN IT BECOMES AN OPEN WAVE BY SATURDAY WHILE
THE ECMWF HANGS THE LOW BACK ACROSS SOUTHERN UTAH. WITH PW VALUES
STILL IN THE 0.75-1 INCH RANGE ON BOTH MODELS THROUGH
SATURDAY...20-30 PERCENT POPS ARE WARRANTED. TEMPS WOULD LIKE WARM
AROUND 5 DEGREES ON FRIDAY AND SATURDAY WITH A BIT MORE SUNSHINE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 549 PM MDT SUN SEP 8 2013
COLD FRONT SET TO MOVE THROUGH MUCH OF SOUTHEAST WYOMING TONIGHT
AND THROUGH THE SOUTHERN PANHANDLE MONDAY MORNING. WINDS OVERNIGHT
ARE NOT OVERLY FAVORABLE FOR UPSLOPING CONDITIONS TONIGHT AS A
SURFACE LOW TRACKS FROM NORTHEAST COLORADO TO SOUTHWESTERN SOUTH
DAKOTA. BUT COME MONDAY AFTERNOON AND EVENING...WE ARE LOOKING AT
A PROLONGED UPSLOPING EVENT THAT COULD LAST THROUGH WEDNESDAY.
&&
.FIRE WEATHER...
ISSUED AT 345 PM MDT SUN SEP 8 2013
LOOKING AHEAD TO THE WEEK...IT WOULD APPEAR THAT THE UNUSUALLY
WARM LATE SUMMER CONDITIONS WILL FINALLY BE COMING TO AN END. COLD
FRONT WILL SWEEP ACROSS THE DISTRICTS TONIGHT DRAGGING A FETCH OF
MONSOONAL MOISTURE THAT WILL BISECT THE REGION THROUGH MUCH OF THE
UPCOMING WEEK. THE RESULT WILL BE FOR MUCH COOLER CONDITIONS
ACROSS THE AREA ALONG WITH A DECENT SHOT OF MOISTURE. ALL OF THIS
WILL COMBINE TO KEEP FIRE WEATHER CONCERNS EXTREMELY LOW THROUGH
THE UPCOMING WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...CLAYCOMB
FIRE WEATHER...HAHN
Hazardous weather outlook, Sep 8, 3:43 AM MST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
443 AM MDT SUN SEP 8 2013
NEZ019>021-054-055-WYZ103>119-091045-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
443 AM MDT SUN SEP 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING THIS
AFTERNOON AND THEN SPREAD OVER THE PANHANDLE LATE THIS AFTERNOON
AND TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL
PRODUCE BRIEF WIND GUSTS TO 50 MPH AND A PERIOD OF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER THE AREA MONDAY
THROUGH FRIDAY. NONE OF THE STORMS IS EXPECTED TO PRODUCE SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-095-096-WYZ101-102-091045-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
443 AM MDT SUN SEP 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING THIS
AFTERNOON AND THEN SPREAD OVER THE PANHANDLE LATE THIS AFTERNOON
AND TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL
BE STRONG AND PRODUCE BRIEF WIND GUSTS TO 50 MPH...A PERIOD OF
HEAVY RAIN AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER THE AREA MONDAY
AND AGAIN THURSDAY. NONE OF THE STORMS IS EXPECTED TO PRODUCE
SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, Sep 8, 5:41 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
641 PM MDT SUN SEP 8 2013
NEZ095-096-WYZ108-090145-
GOSHEN COUNTY WY-NORTH SIOUX NE-SOUTH SIOUX NE-
641 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND NORTHEASTERN
GOSHEN COUNTIES UNTIL 745 PM MDT...
AT 627 PM MDT...THE TORRINGTON AUTOMATED SURFACE OBERVING SYSTEM
REPORTED A WIND GUST TO 56 MPH. THIS STORM IS NOW 7 MILES EAST OF
LINGLE...OR 8 MILES NORTH OF TORRINGTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AGATE FOSSIL BEDS NATIONAL MONUMENT...
&&
LAT...LON 4262 10404 4229 10360 4205 10416 4219 10435
TIME...MOT...LOC 0040Z 223DEG 23KT 4219 10420
CLAYCOMB
Special weather statement, Sep 8, 5:43 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 PM MDT SUN SEP 8 2013
NEZ095-WYZ101-102-090145-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-NORTH SIOUX
NE-
643 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE...
NORTHWESTERN SIOUX AND NIOBRARA COUNTIES UNTIL 745 PM MDT...
AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF DULL
CENTER TO 9 MILES EAST OF LUSK...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DULL CENTER...
REDBIRD...
MULE CREEK JUNCTION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4342 10404 4301 10404 4301 10386 4289 10381
4270 10440 4349 10533 4351 10492 4351 10408
TIME...MOT...LOC 0043Z 274DEG 23KT 4338 10510 4276 10424
CLAYCOMBLocal storm report, Sep 8, 5:46 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST TORRINGTON 42.07N 104.18W
09/08/2013 M56 MPH GOSHEN WY ASOS
SUSTAINED AT 22 MPH. BLOWING DUST REPORTED BY SPOTTERS IN
TORRINGTON.
&&
GCLAYCOMLocal storm report, Sep 8, 6:02 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST DULL CENTER 43.41N 104.96W
09/08/2013 E50 MPH CONVERSE WY TRAINED SPOTTER
WINDS 40 TO 50 MPH. HEAVY RAIN EASING NOW.
&&
GCLAYCOMSpecial weather statement, Sep 8, 6:36 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
736 PM MDT SUN SEP 8 2013
NEZ002-095-090215-
DAWES NE-NORTH SIOUX NE-
736 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX AND NORTHWESTERN
DAWES COUNTIES UNTIL 815 PM MDT...
AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...OR 33 MILES EAST OF LUSK...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FORT ROBINSON CAMPGROUND...
MONTROSE...
CRAWFORD...
WHITNEY LAKE...
FORT ROBINSON...
WHITNEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4280 10313 4253 10376 4277 10393 4301 10370
4301 10347
TIME...MOT...LOC 0136Z 226DEG 25KT 4275 10378
CLAYCOMBThunderstorm Wind, Dawes
- When
- September 8, 7:20 PM MST
- Where
- Dawes County, 11 mi N of Crawford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.839, -103.400
An estimated wind gust of 60 mph was reported north of Crawford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 8 to 9, 2013$400,000 · 1 event
- Hail in South Dakota, September 8, 2013$255,000 · 1.75 in hail · 5 events
- Damaging Wind in Illinois, September 8, 2013$30,000 · 52 kt wind · 1 event
- Damaging Wind in California, September 8, 2013$25,000 · 52 kt wind · 1 event
- Damaging Winds in South Dakota, September 8 to 9, 201361 kt wind · 8 events
- Hail in Wyoming, September 8, 2013$10,000 · 4.25 in hail · 4 events
- Damaging Winds in South Dakota, September 8, 201352 kt wind · 3 events
- Damaging Winds in Wyoming, September 8, 201356 kt wind · 2 events
- Damaging Wind in South Dakota, September 8, 201361 kt wind · 1 event
- Wildfire in California, September 8 to 14, 20131 event
- Heavy Rain in Arizona, September 8, 20131 event
- Flash Flood in Idaho, September 8, 2013$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469289.